Utah, 2024High Wind in Utah, February 26 to 27, 2024
February 26 to 27, 2024 · NWS GJT · 1 event in 1 county or zone
A strong southwesterly jet aloft ahead of a deep Pacific low pressure system moved over eastern Utah and western Colorado starting early on the 26th. As the day progressed, these strong winds began to mix down, bringing strong gusts of 40-50 mph across much of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southwesterly jet aloft ahead of a deep Pacific low pressure system moved over eastern Utah and western Colorado starting early on the 26th. As the day progressed, these strong winds began to mix down, bringing strong gusts of 40-50 mph across much of the area. These winds maximized ahead of a potent cold front that begin impacting northern portions of eastern Utah and western Colorado late on the 26th, and finally moved south of the Four Corners around midday on the 27th. During this period, gusts above 58 mph in the valleys and above 75 mph in the mountains were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 10:33 AM MST, 1 hour 27 minutes earlier. Its key messages:
- Mild and breezy weather in store today with highs 5 to 15 degrees above normal.
- Intermittent orographic snow showers continue in the mountains today before turning heavier and more widespread tonight into Tuesday. Significant snowfall accumulations are expected in the mountains along with very strong winds and near whiteout conditions. Gusts in excess of 60 mph are likely.
- A powerful cold front will bring much colder air into the region tonight into Tuesday. Well below normal temperatures last through Wednesday before rebounding for the latter half of the week.
Area forecast discussion, Feb 26, 10:33 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1033 AM MST Mon Feb 26 2024
.KEY MESSAGES...
- Mild and breezy weather in store today with highs 5 to 15
degrees above normal.
- Intermittent orographic snow showers continue in the
mountains today before turning heavier and more widespread
tonight into Tuesday. Significant snowfall accumulations are
expected in the mountains along with very strong winds and
near whiteout conditions. Gusts in excess of 60 mph are
likely.
- A powerful cold front will bring much colder air into the
region tonight into Tuesday. Well below normal temperatures
last through Wednesday before rebounding for the latter half
of the week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 412 AM MST Mon Feb 26 2024
GOES-16 satellite imagery shows enhanced moisture streaming
into the region this morning, delivered by a very strong ~140 kt
250 mb southwesterly jet. This moisture is being forced over
top the Continental Divide mountains (especially the southern
and central Colorado mountains), which is resulting in clouds
and occasional snow shower activity. So far, snow showers have
been mainly light with limited returns showing up on KGJX radar
and webcams. Don't want to pull the plug early yet on the Winter
Weather Advisory that's currently in effect for the San Juan
mountains until 11 AM MST, but may need to consider that at some
point this morning if current trends continue. Latest CAM
guidance isn't all that impressed either. Either way, off and on
snow showers will likely be around at various points today for
the mountains, but the bulk of the storm doesn't begin until
tonight. More on that later. Otherwise, today will be quite mild
and mainly dry outside of the mountains. Winds will pick up
through the afternoon CWA wide as boundary layer mixing taps
into those stronger winds aloft. While it will no doubt be
breezy at times, latest guidance depicts winds mostly falling
short of widespread wind advisory criteria. Thus, will hold off
on issuing any wind headlines for now. High temperatures will
soar to between 5 and 15 degrees above normal which will mean
another day of highs in the 60s for many of the lower
elevations.
Tonight, a sharp shortwave trough digs southward out of the
Pacific Northwest and into the Great Basin, bringing with it a
strong and powerful cold front. As this potent system
approaches, large scale forcing and moisture will continue to
increase. This will allow shower activity to intensify and
become more widespread. Most locations outside of the mountains
will mostly see rain, at least initially, given the mild
temperatures in place ahead of the front. Meanwhile, strong
winds will continue to rip through the overnight hours,
especially in the mountains, where gusts of 50 to 60 mph (or
higher) will be common. Combined with increasing snow, travel
across the high mountain passes will become exceedingly
difficult. Winter Storm Warnings will be in effect for all
Colorado mountain ranges along the Continental Divide by this
evening, so make sure you are prepared if you have to travel in
the high country tonight.
By or shortly before daybreak Tuesday, the cold front will be
on our doorstep and blasting into northeast Utah and northwest
Colorado. The front will pack quite a punch as it comes through,
bringing a burst of winds and much colder air in its wake. The
rapidly crashing temperatures will quickly change any rain
showers over to snow in the high valleys early Tuesday morning.
Snow squalls and bands of heavy snow continue to be a major
concern with strong frontogenetical forcing, steep lapse rates,
and strong winds aloft all in play. These ingredients basically
check every box you need for snow squalls so it's no surprise
that the modeled snow squall parameter guidance is nearly off
the charts. The front will be approaching the I-70 corridor by
mid to late morning, then push south of the Interstate midday
into the early afternoon. This is when the threat of snow
squalls will be highest, lining up with peak diabatic heating.
Mild antecedent conditions should keep most of the lower desert
valley roadways in the clear, but the same cannot be said as you
start gaining elevation. Snow squalls can produce rapidly
deteriorating conditions within minutes so be prepared for
challenging winter driving and near zero visibility in a moments
notice. The front will also locally enhance the snow and wind
across the mountains too and the potential is high for
accumulations to reach 1 to 2 inches per hour at times with
gusts of 60 to 70 mph and essentially zero visibility. Yes, that
means near blizzard conditions.
The cold front moves through the entire forecast area by early
to mid afternoon. Once it has passed, snow rates will quickly
come down and become much lighter. In fact, latest guidance has
really backed off on the post frontal snow Tuesday afternoon and
evening, so snow totals were reduced with this package. In the
grand scheme of things, however, it won't really matter all that
much since totals will still be over 1 to 2 feet for most of
the Continental Divide mountains and the winds will more than
make up for any reduced snow. The impacts will easily be there
regardless to justify the Winter Storm Warnings.
After that the story shifts to the cold temperatures that will
settle in across eastern Utah and western Colorado in the wake
of the front. Temperatures will likely peak for most places in
the morning before holding steady or falling in the afternoon.
Temperatures will be roughly 10 to 20 degrees below normal on
Tuesday, which will be a far cry from the springlike
temperatures just 24 hours prior.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 412 AM MST Mon Feb 26 2024
Orographic lift in northwest flow will wring any remnant
moisture from Tuesday's storm in the form of snow showers along
the Continental Divide Tuesday night with the northern mountains
favored. Additional accumulations will be light and localized.
A low amplitude ridge will set up over the forecast area at
midweek signaling a return to dry weather. By Thursday
afternoon, the next Pacific storm drops southward from the
Alaskan Gulf forcing the ridge axis to the east and causing flow
aloft to shift to the southwest. The dry southwest flow
continues Friday. Under this pattern temperatures are expected
to warm from around 5 degrees below normal on Wednesday to
around 5 to 10 degrees above normal by the week's end.
The Pacific storm pushes inland over the Great Basin on
Saturday driving its associated cold front across the northwest
half of Utah by 00Z/Sun. Moisture running out ahead of the storm
is expected to generate virga/light showers Saturday afternoon,
mainly across the north. Showers increase in coverage and
intensity from Saturday night into Sunday as the front pushes
east-southeastward across the forecast area. Strong dynamic
forcing is indicated with trough passage on Sunday bringing
widespread snow and the potential for significant accumulations.
Colder air filtering into the region behind the front is
expected to drive highs on Sunday down to around 5 to 10 degrees
below normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1033 AM MST Mon Feb 26 2024
Wind will bring constant impacts to the TAF sites over the next
24 hours with breezy SW to W direction today shifting slightly
more NW through Tuesday morning. Moderate to heavy snow showers
and LIFR conditions are likely to follow this wind shift through
the morning as well. Otherwise as moisture and the affects of
the approaching strong system combine...clouds will lower toward
ILS levels at some airports through the evening then MVFR or
lower as snow spreads down from the mountain tops to bases. With
the strong winds aloft mountain wave turbulence and LLWS can be
expected through tomorrow as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 11 PM MST Tuesday for COZ004-010-
012-013.
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Tuesday for COZ009-017>019.
UT...Winter Weather Advisory from 5 PM this afternoon to noon MST
Tuesday for UTZ028.
&&
SHORT TERM...MDM
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Feb 26, 4:44 AM MST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MST Mon Feb 26 2024
COZ001>014-017>023-UTZ022>025-027>029-271145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MST Mon Feb 26 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Intermittent snow showers are expected across the Continental
Divide mountains for much of the day. Snow showers become heavier
and more widespread tonight out ahead of a strong cold front.
Strong winds combined with falling snow will make for difficult
driving conditions, especially over high mountain passes. Winter
Storm Warnings and Winter Weather Advisories are in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A powerful cold front sweeps through the region on Tuesday,
bringing with it strong winds, much colder temperatures, snow
squalls, and bands of heavy snow. Snow accumulations of 1 to 2
feet are expected in most mountain ranges along the Continental
Divide. Heavy snow and strong winds with gusts up to 70 mph in the
mountains will result in near blizzard conditions at times,
making travel through the high country extremely difficult if not
impossible. Winter Storm Warnings and Winter Advisories continue
through Tuesday afternoon and evening before expiring.
Quiet but colder than normal weather follows on Wednesday before
temperatures warm up again later in the week. Dry weather mostly
prevails through Saturday outside of a few mountain showers either
Friday or Saturday. A stronger system is likely to impact the
region on Sunday with another round of significant mountain snow
looking like a decent bet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 26, 8:08 AM MST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
808 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow 2 SSW Snowmass Village 39.17N 106.95W
02/26/2024 M1.0 inch Pitkin CO Public
24 hour total, 0.08 inches of liquid.
&&
BGBHigh Wind, Eastern Uinta Basin
- When
- February 26, 12:00 PM MST to February 27, 10:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Wind gusts ranged from 45-65 mph across the lower elevations of Utah Zone 024 between roughly noon on the 26th and mid-morning on the 27th. The peak recorded gust was 64 mph at 3:30PM, and was recorded at the mesonet station EW3712 Vernal, roughly 2 miles southwest of the town of Maeser.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Texas, February 26 to 29, 20242 deaths · $310 million · 61 kt wind · 36 events
- Dust Storm and Heavy Snow in New Mexico, February 26 to 27, 20241 death · 3 injured · $500,000 · 70 kt wind · 28 events
- Wildfire in Nebraska, February 26 to 29, 2024$2.2 million · 2 events
- Wildfire in Oklahoma, February 26 to 29, 2024$174,000 · 2 events
- Heavy Snow and High Wind in Colorado, February 26 to 28, 202457 kt wind · 23 events
- Blizzard and Winter Storm in North Dakota, February 26 to 28, 202452 kt wind · 18 events
- Blizzard and Heavy Snow in Minnesota, February 26 to 28, 202412 events
- Avalanche and High Wind in Utah, February 26 to 27, 20241 injured · $5,000 · 76 kt wind · 4 events
- Winter Storm and High Wind in Idaho, February 26 to 27, 2024$1,000 · 59 kt wind · 8 events
- Heavy Snow and High Wind in Nevada, February 26 to 27, 202465 kt wind · 7 events
- Winter Storm in Montana, February 26 to 27, 20245 events
- High Wind in Nebraska, February 26, 202457 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165242.